SSRIs have achieved a high usage rate in the treatment of depression because of a similar efficacy to TCAs and a favourable safety and tolerability profile. However, SSRI use has been associated with bleeding. We reviewed the epidemiological evidence on the association between SSRI use alone and the risk of upper gastrointestinal bleeding, and on synergistic effects reported with other commonly used drugs that can also cause bleeding.A literature search identified four studies of SSRI use and risk for upper gastrointestinal bleeding and a further two studies of SSRI use and bleeding in general, including upper gastrointestinal bleeding. The available evidence indicates quite convincingly that SSRI use may play a causal role in upper gastrointestinal bleeding and that these drugs may act synergistically with other bleeding risk-increasing medications such as NSAIDs or low-dose aspirin. Assuming a causal role of SSRIs, reported excess gastrointestinal bleedings attributable to SSRI use was reported to be 3.1 per 1000 treatment years, 4.1 per 1000 treatment years among octogenarians and 11.7 per 1000 treatment years among persons with prior upper gastrointestinal bleeding. These non-negligible risks warrant that prescribing doctors consider strategies on the individual level to reduce the likelihood of an upper gastrointestinal adverse event. Patients at particular risk include those with previous ulcers or gastrointestinal bleeding, the elderly and those with certain concurrent illnesses and/or high-risk comedications. Suggested strategies include alternatives to SSRI use, prescribing of less gastrotoxic NSAIDs or co-prescribing of gastroprotective drugs. Patients should be informed about the likelihood of possible upper gastrointestinal bleeding and high-risk patients should be followed closely.